Day Plus 28

Welp? Dad’s back in the hospital. Yeah, I know: “Booooooooo.”

But, it’s okay. It’s extremely common for stem cell transplant patients to be readmitted for all sorts of reasons. We were told to expect it and to not be discouraged by it. So, if you’re all, “Oh, crap.” you can just stop that right now. Everything’s fine.

Okay, confession time: I was all, “Oh, crap” at first, too. Except I was more like, “Shit. Shit. Shit.” (Yeah, I know: I cuss a little. To be honest, I have worse habits, so correcting that one’s not at all a priority. If you’re sensitive to such language, just pretend there’s a half-second delay as you’re reading, and add as many “bleeeeps” as you require. Okay? Okay. Moving on.)

Dad was readmitted because, in general terms, he was experiencing:

  1. Severe headache. Like, bad. 
  2. Nausea.
  3. Wonky labs.
  4. New, rapidly progressing rash.

Tacrolimus: Friend or Foe?
It appears we can blame our “friend” Tacrolimus for the first three. (For those of you just joining us, Tacrolimus is the immunosuppressant Dad has to take to make sure his body doesn’t get pissy with his new stem cells.) Apparently, it’s tricky to regulate Tac levels, and when there’s too much floating around in there, it gets mean. Really mean. Fortunately, they’ve temporarily suspended it, the level’s coming back to normal, and his headache, nausea, and labs are improving. He’s a completely different human being tonight than he was this time yesterday. So, whew. 

Oh, and also, Tacrolimus appears to be messing with Dad’s renal system. He earned himself a catheter yesterday, about which Joyce, the LOUDEST NURSE I’VE EVER MET, said, “Oh, buddy. I don’t wanna do this to you.” To which Dad responded, “Well, it’ll make me forget about my headache for a minute.” And then Joyce LAUGHED AND LAUGHED AND LAUGHED.

I’m not laughing, exactly, but I did write this little poem:

To Tacrolimus: A Haiku
You’re on our team, right?
Then stop being such an ass.
More nice. Less mean. Deal?

The Rash
Now, let’s discuss The Rash, which is a whole other Oprah. Dad came home with a rash that no one was especially worried about, even though it was quite alarming to behold: red, raised, pimply, scaly, blech. He had a biopsy on that mess, and the results show it to be a reaction to Busulfan, a chemo med from way back on Day -4. No biggie.

But he has a new rash that looks different and spread like wildfire. Primary suspect: Graft vs. Host Disease (GvH). So, a herd of dermatologists visited him today to do another biopsy. (Okay, maybe herd isn’t right. Is it a pack of dermatologists? A pod? Troop?) Is it really GvH? Or is only drug-related? We’ll have a better idea tomorrow.

In the meantime, they gave Dad a dose of steroids that worked wonders on that rash. It’s still there, but it’s much, much better. His face is back to his normal color (he looked rather like a beet yesterday), and it’s stopped spreading. Definitely good news. So, for now, I’ll spare you a snarky GvH haiku.

Stay tuned!

2 Comments

  1. Teresa   •  

    I’m thinking of you all! Glad to hear some of the symptoms are lessening.
    Thank you for the all CAPS for loud nurse emphasis. You crack me up!
    – Teresa

    • Kelley   •     Author

      Thanks, Teresa!

Leave a Reply

Your email address will not be published. Required fields are marked *